Hydrocortisone Therapy: Pros and Cons

Hydrocortisone Therapy: Pros and Cons

Postby bear » Tue May 01, 2012 8:26 am

Hi

I have recently been thinking about my steroid therapy and because of something my endocrinologist said to me on one of my hospital appointments.
I have been taking hydrocortisone for 18 years now. I am 40 now and have been recently diagnosed with a fatty liver. I am concerned that this has been caused by the steroids. Has anyone else experienced this side effect?
Last year, my endocrinologist mentioned that my dose was particularly low (10mg morning/5mg afternoon) and he said I could try coming off the steroids altogether. I was a bit shocked because I always believed I needed them to carry on with my treatment. Since the issue with my liver, I was thinking that maybe I should try life without the steroids.
I do remember my when I was started on the steroids that my doctors asked me how active I was. I used to exercise regularly then. I don't anymore. This may have caused the side effects to creep in.
I have to admit that I get very lathargic these days even on the steroids, particularly getting started in the morning. Maybe the steroids have ended up doing more harm that good?
Anybody else had any concerns regarding hydrocortisone therapy?
bear
 
Posts: 3
Joined: Thu Jan 13, 2011 10:21 am
Location: Manchester

Re: Hydrocortisone Therapy: Pros and Cons

Postby plum » Tue May 01, 2012 3:19 pm

Hi Bear
yes, i have resented being on hydrocortisone (since surgery in dec 2010). i am currently on 10mg in the morning.

last month i decided to to experiment and to halve my dose to 5mg/day and see what difference that made if any. (without the doctor's knowledge). i felt as pathetic and weak on 5mg/day and as i did on the 10mg/day. i stayed on this half dose for 10 days and the only difference i noticed, which may or may not have been related, was that i got thirstier. i am now back on 10mg/day mainly because i am due to see the endocrine sister soon and i don't want her to tell me off!

personally, i think that if your doctors are giving you the chance to come off them then go for it! it would be good to know how you get on. i had heard that after a while the adrenal glands are suppressed by taking steroids, so it would be interesting to know if they can revive after such a long time!

good luck

plum
plum
 
Posts: 306
Joined: Tue Nov 09, 2010 9:41 am

Re: Hydrocortisone Therapy: Pros and Cons

Postby Bill » Thu May 03, 2012 4:29 pm

I have Panhypo and am on 20mg a day. I have been interested to read the above posts however I think you would have to be very careful about trying to cut down on them or stopping them altogether.
I well remember how unwell I was before taking Hydrocortisone and don't want repeat that experience!
Bear, is there any possibility that it is not the steroids that are causing the fatty liver and perhaps something else?
If you do decide to cut down please be very careful to monitor the situation carefully and I certainly wouldn't recommend doing it without consulting your Endo first.
Remember you are on these medications for a reason. :)
Bill
 
Posts: 151
Joined: Tue Sep 07, 2010 10:52 am
Location: Aberdeen

Re: Hydrocortisone Therapy: Pros and Cons

Postby Mgh » Thu May 03, 2012 8:40 pm

My experience is very similar to Bill's. I am panhypo, on 20mg hydrocortisone daily since June and also remember how unwell I was prior to taking it. I also recall how quickly I became very weak the first time I had a sore throat since starting on hydrocortisone. That was before I learned about 'the sick day rules' of increasing the dose when the body is under increased stress fighting an illness or infection. Before all of this pituitary business hit me I was very loath to take any medication such as pain killers or antibiotics so I can understand your being uncomfortable with taking this. However, like Bill I know I need hydrocortisone for a very good reason. I think it would be unwise to come off it without discussing with endocrinologist. It helps me greatly to speak with Alison, the Endrocrine Support Nurse at the Pituitary Foundation. She is very good at explaining the pros and cons on the phone.
Mgh
 
Posts: 112
Joined: Mon Jun 27, 2011 12:25 pm

Re: Hydrocortisone Therapy: Pros and Cons

Postby Bill » Sat May 05, 2012 2:55 pm

Yes I would also recommend asking Alison as she knows what she is talking about (usually) Lol just joking, Alison is one of my Endo nurses here in Aberdeen and we are very fortunate up here as regards Endo staff. :)
Bill
 
Posts: 151
Joined: Tue Sep 07, 2010 10:52 am
Location: Aberdeen

Re: Hydrocortisone Therapy: Pros and Cons

Postby Mgh » Sat May 05, 2012 8:30 pm

Lucky you, Bill!
Mgh
 
Posts: 112
Joined: Mon Jun 27, 2011 12:25 pm

Re: Hydrocortisone Therapy: Pros and Cons

Postby bear » Thu May 10, 2012 8:05 am

Thank you everyone for your replies.

My fatty liver could be caused by lifestyle and diet, but I have been on hydrocortisone tablets for 19 years now and reckon that they may well be taking their toll on my system.

The thing that took me by surprise was that my endocrinologist suggested coming off them. Last year I was feeling particularly bad and generally felt unwell and tired almost constantly. A slight increase in my thyroxine has helped with this, but still wasn't feeling as good as I could.

One of my biggest worries is how it affects my work. My employer understands to some extent, but I still receive the warnings that everyone else gets for sickness levels, and I have been warned that it could go further if my attendance does not improve. Believe it or not i work for the NHS!! but not for a clinical department.

I am on day 4 without any hydrocortisone tablets, and I am being very aware of how I am feeling. So far, so good. I have also started a regime of vitamins and minerals to help improve my liver function. I haven't been to the gym yet, but hope to get back into it soon. I have also improved my diet.

The endocrine specialist nurse is only a phone call away if I have any questions/concerns. I am aware of the dangers of steroid therpay being stopped, but I did reduce it gradually unitl I was ready.

I'll keep you posted on how I get on, but obviously this is a very personal choice that I have made for me.
bear
 
Posts: 3
Joined: Thu Jan 13, 2011 10:21 am
Location: Manchester

Re: Hydrocortisone Therapy: Pros and Cons

Postby plum » Thu May 10, 2012 3:45 pm

hi bear
keeping my fingers crossed that it all goes well for you
plum
plum
 
Posts: 306
Joined: Tue Nov 09, 2010 9:41 am

Re: Hydrocortisone Therapy: Pros and Cons

Postby K9Trainer » Tue Jun 12, 2012 7:14 am

Hi everyone,

I have pan-hypopituitarism and have been on replacement steroid therapy for 12 years now and have to take 25mg daily. I have major issues with Chronic Gastritis and have to take Esomeprazole at 40mg as Omeprazole isn't strong enough and in the last month I have had to increase it to 80mg and it is still giving me a lot of grief although not acutely painful all the time it is always uncomfortable and I am still having reflux in my sleep burning my lungs.

Does anyone else have problems with gastritis? I am told not to take my steroids with food by the endo as it affects absorption but then NOT to take them on an empty stomach by the Gastro doctors as its the steroids that harm the stomach!

I really need some help here as I need my steroids to work but obviously this chronic gastritis is not something I want to continue and can lead to stomach cancer if it continues as it causes cell changes. What do other people do to protect their stomachs while still allowing the steroids to work?

Eagerly awaiting your responses,
Thanks in advance! x
K9Trainer
 
Posts: 42
Joined: Tue Sep 07, 2010 10:52 am
Location: Norfolk

Re: Hydrocortisone Therapy: Pros and Cons

Postby buddyboy » Sat Jun 16, 2012 5:49 pm

Hi K9Trainer,
I have pan-hypopituitarism, but I don't have gastritis. Maybe I am lucky, as I seem to be able to take hydrocortisone either before or after food, but with no noticable ill effect. I have had the same contrary advice as you on taking hydrocortisone, so I generally take it after a few mouthfulls of food, which seems like a good compromise.

However, on a side note, I have occasionally been prescribed Lansoprazole ("gastro resistant capsules") for use with Indometacin, a powerful anti inflammatory drug which can also upset your stomach and cause bleeding (hence use of the Lansoprazole), but which I have needed to use on occasions. I am not sure how Lansoprazole relates to Esomeprazole or Omeprazole, but my experience has been that Lansoprazole seems to upset my stomach even though it is supposed to protect it (for a while I mistakenly took a higher dose than I should have, and it got quite bad). I wonder if your high dose of Esomeprazole is actually aggrevating the problem rather than helping?
buddyboy
 
Posts: 13
Joined: Mon Aug 08, 2011 3:29 pm
Location: Beaconsfield, Buckinghamshire

Next

Return to Hypopituitarism

Who is online

Users browsing this forum: Google [Bot] and 1 guest

cron